Georgia, 2017

Damaging Winds and Lightning Strikes in Georgia, July 6, 2017

July 6, 2017 · NWS FFC · 14 events in 10 counties and zones

S. combined with a very moist and unstable atmosphere across north Georgia to produce scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deepening upper-level trough over the eastern U.S. combined with a very moist and unstable atmosphere across north Georgia to produce scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 6:45 AM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 6:45 AM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
745 AM EDT Thu Jul 6 2017

.UPDATE...

12z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 317 AM EDT Thu Jul 6 2017/

.SHORT TERM /Today through Friday/...
Low progression open trough to the NW is progged to get some
assistance from some longwave energy entering into the midwest today
as it comes more into phase to shift the axis farther SE tonight
into Friday. Forcing doesn't seem that impressive as the system is
rather elongated with only a weak translated sfc front, though the
environment will have a decent amount of conditional instability to
work with (on the order of 2000-2500 J/kg today and possibly a bit
higher Friday). Midlevel thermal profiles support development of
isolated strong/severe storms given enhanced updrafts, which has
been the trend here of recent days anyway. Will keep chance pops
today across northern majority and likely in the far north closest
to the forcing. Have pops with general chance transition as the
feature spreads SE into central GA by Friday afternoon. Not
confident on overall coverage and timing Friday to include any
likely mention at the moment.

Temps today for most locations in the upper 80s north to mid 90s SE
coupled with uncomfortable dewpoints in the low 70s will result in
afternoon heat indices of upper 90s to low 100s. A few spots in east
central GA could flirt with the 105 mark, though should be overall
outside heat advisory criteria. Slightly cooler temps expected
Friday with frontal system and associated cloud coverage influence.

Baker

&&

.LONG TERM /Friday Night through Wednesday/...
A slow moving cold front approaches n GA Friday night and is
forecast to move to the N to central GA area on Saturday. Precip
potential should diminish Friday night but develop again on
Saturday...peaking in the afternoon for most areas.

Highest pops look to favor central GA on Sunday and Monday with
the front or surface trough stationary over the area.

With the pattern changing little...fairly typical summer pops
for showers and thunderstorms Tuesday and Wednesday with a moist
airmass over the forecast area.

Forecast temperatures are running within 1 to 3 degrees of normal.

BDL

&&

.AVIATION...
12Z Update...
VFR conditions for most locations with spotty MVFR vsbys possible
here near sunrise. Cu field expected in 4-5 kft today with
greater coverage for the northern sites, along with increasing
chance for convection as weak front/disturbance approaches from
the NW. Already have had early showers/storms just north of the
sites this morning. Have included a prob30/tempo group for -TSRA
after about 20z today near KATL (slightly earlier north). Winds a
bit greater magnitude today with strengthening gradient and
should be WSW 8-10 kts for most areas. Could see isolated showers
or a storm into the overnight but not confident enough to include
other than a return of VCSH Friday morning.

//ATL Confidence...12Z Update...
Medium to low on precip timing/coverage.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  72  89  71 /  20  30  40  20
Atlanta         90  73  87  72 /  30  30  40  20
Blairsville     83  67  82  66 /  60  60  40  20
Cartersville    89  71  87  71 /  40  40  40  20
Columbus        94  75  91  74 /  20  30  50  40
Gainesville     87  71  86  71 /  30  30  40  20
Macon           94  74  92  74 /  10  20  40  30
Rome            89  71  87  72 /  50  50  40  20
Peachtree City  91  72  88  71 /  20  30  50  20
Vidalia         95  76  94  76 /  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jul 6, 3:30 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Thu Jul 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms can be expected over north
and portions of central Georgia this afternoon and evening.
A few storms will be strong to severe from Atlanta to Athens and
north. The main hazards will be strong to damaging wind gusts and
frequent lightning. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rainfall as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 6, 8:59 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     DAHLONEGA               34.53N  83.98W
07/05/2017                   LUMPKIN            GA   EMERGENCY MNGR

            SEVERAL POWER LINES ARE DOWN IN THE AREA AROUND
            NIMBLEWILL CHURCH RD AND HWY 52

&&

EVENT NUMBER FFC1701003

THIEM
Local storm report, Jul 6, 9:02 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 WSW BUCKHORN TAVERN   34.51N  84.07W
07/05/2017                   LUMPKIN            GA   EMERGENCY MNGR

            POWER LINES DOWN ALONG BUCK RUN EAST

&&

EVENT NUMBER FFC1701004

THIEM
Local storm report, Jul 6, 9:07 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1007 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     3 NW TESNATEE           34.57N  83.87W
07/05/2017                   LUMPKIN            GA   EMERGENCY MNGR

            *** 1 INJ *** A MAN WAS INJURED WHEN A LARGE TREE
            BRANCH FELL AT HIT HIM IN THE HEAD ALONG GRINDLE BRIDGE
            RD

&&

EVENT NUMBER FFC1701005

THIEM

The radar

The Atlanta radar (KFFC), 90 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 6, 12:13 PM EST to 12:18 PM EST
Where
Cherokee County, 0.62 mi WNW of Holly Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.172, -84.510

The Cherokee County Emergency Manager reported utility lines down along the 1500 block of Marble Quarry Road in Holly Springs.

Lightning, Forsyth

When
July 6, 12:51 PM EST
Where
Forsyth County, 3.24 mi E of Cumming Mathis Arpt
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.109, -84.114

The Forsyth County Emergency Manager reported a house fire started by a lightning strike on Watermill Way.

Thunderstorm Wind, Forsyth

When
July 6, 12:55 PM EST to 1:00 PM EST
Where
Forsyth County, 2.51 mi E of Coal Mtn
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.268, -84.056

The Forsyth County Emergency Manager reported power lines blown down around the intersection of Keith Bridge Road and Parks Road.

Thunderstorm Wind, Hall

When
July 6, 1:24 PM EST
Where
Hall County, 0.72 mi SW of (Gvl)gainesville Mem
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.274, -83.830

A wind gust of 60 MPH was recorded by the ASOS at the Lee Gilmer Memorial Airport in Gainesville (KGVL).

Thunderstorm Wind, Gilmer

When
July 6, 2:08 PM EST to 2:20 PM EST
Where
Gilmer County, 0.57 mi N of Ellijay Gilmer Co Ar to 2.24 mi N of Rolston
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
911 Call Center
Coordinates
34.638, -84.522

The Gilmer County 911 center reported trees and power lines blown down from southwest through east of Ellijay. Locations include Snow Mountain Lane, White Path Springs Road, Roy Road at Southern Road, and Big Creek Road at Holt Bridge Road.

Thunderstorm Wind, Madison

When
July 6, 2:25 PM EST to 2:30 PM EST
Where
Madison County, 1.69 mi NNE of Diamond Hill to 2.24 mi SSW of Danielsville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
34.093, -83.259

The Madison County 911 center reported trees blown down from near Moons Grove Church Road at Johnnie Chandler Road, and Colbert Grove Church Road at Highway 29. These locations are just southwest of Danielsville.

Thunderstorm Wind, Bartow

When
July 6, 2:35 PM EST to 2:40 PM EST
Where
Bartow County, 1.39 mi NE of Emerson to 1.6 mi NE of Emerson
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.145, -84.734

The Bartow County Emergency Manager reported multiple trees blown down in a 100 yard wide swath between Cambridge Way and Red Top Mountain Road.

Thunderstorm Wind, Cherokee

When
July 6, 2:40 PM EST to 3:10 PM EST
Where
Cherokee County, 3.03 mi S of Waleska to 1.26 mi S of Lathemtown
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.276, -84.544

The Cherokee County Emergency Manager reported numerous trees and some power lines blown down from south of Waleska to Free Home. Locations include Sam Nelson Road between Nelson trail and Rampley Trail where one tree fell on a house, Reinhardt College Parkway where a tree fell on a house, Shoal Creek Road at Whispering Woods Drive, Upper Union Hill Road at Henson Way, and Wyatt Road at Smithwick Road. No injuries were reported.

Thunderstorm Wind, Cherokee

When
July 6, 2:50 PM EST to 2:55 PM EST
Where
Cherokee County, 1.18 mi SE of Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.138, -84.585

The Cherokee County Emergency Manager reported several trees blown down, including on onto a home, on Bells Ferry Road. No injuries were reported.

Lightning, Forsyth

When
July 6, 3:24 PM EST
Where
Forsyth County, 0.9 mi SW of Coal Mtn
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.260, -84.110

The Forsyth County Emergency Manager reported a brush fire caused by a lightning strike near the intersection of Dahlonega Highway and Spot Road.

Thunderstorm Wind, Oglethorpe

When
July 6, 3:55 PM EST to 4:10 PM EST
Where
Oglethorpe County, 2.48 mi SE of Hutchings to 2.43 mi N of Hogan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.792, -83.102

The Oglethorpe County 911 center reported trees blown down from around the intersection of Stephens Salem road and Hugh Culbreth Road east of Stephens to east of Lexington along Frank Matthews Road.

Thunderstorm Wind, Wilkes

When
July 6, 4:40 PM EST to 4:45 PM EST
Where
Wilkes County, Danburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.870, -82.650

A report was received on social media of a tree blown down on Danburg Road near the intersection with Bradford Road.

Thunderstorm Wind, Haralson

When
July 6, 5:00 PM EST to 5:15 PM EST
Where
Haralson County, 2.56 mi SSW of Dugdown to 3.03 mi E of Latham
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
33.844, -85.262

The Haralson County 911 center reported several trees blown down across the northern part of the county from northwest through northeast of Buchanan. Locations include Monroe Mill Road, 5 Points Road and near the intersection of Floyd Road and Mountain View Road.

Thunderstorm Wind, Polk

When
July 6, 5:00 PM EST to 5:10 PM EST
Where
Polk County, 1.75 mi SSW of Fish to 0.43 mi ENE of Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.998, -85.296

The Polk County 911 center reported trees blown down from Sam Hutchins Road southwest of Cedartown to Antioch Road at Hightower Falls Road southeast of Cedartown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708669, 708667, 708670, 708679, 708671, 708672, 708674, 708673, 708680, 708668, 708675, 708676, 708677, 708678.